Kansas, 2024

Hail and Damaging Winds in Kansas, May 19, 2024

May 19, 2024 · NWS DDC · 32 events in 12 counties and zones

Hail and wind 05/19.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Hail and wind 05/19.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 19, 12:40 PM CST, 20 minutes earlier. Its key messages:

  • Intense squall line with wind gusts of 60-100 mph potential is on track for this afternoon and evening.
  • Residual moisture along with another shortwave could lead to a few stronger storms along the I-70 corridor Monday evening.
  • Cooler temperatures mid week.
Area forecast discussion, May 19, 12:40 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
140 PM CDT Sun May 19 2024

.KEY MESSAGES...

- Intense squall line with wind gusts of 60-100 mph potential is
  on track for this afternoon and evening.

- Residual moisture along with another shortwave could lead to
  a few stronger storms along the I-70 corridor Monday evening.

- Cooler temperatures mid week.

&&

.UPDATE...
Issued at 103 PM CDT Sun May 19 2024

MESOSCALE DISCUSSION...

An 80-90 kt subtropical jet was located over the southern
Rockies, with the exit region over the southern high plains.
Ahead of this feature lee troughing has allowed for a robust
moisture return into central and southwest Kansas. Strong
instability has develop with surface based CAPE from 3000 to
4000 j/kg. The dry line was sharp in the Texas Panhandle but
less defined farther north. The dryline is surging eastward
through the panhandle but bends back to the northwest into
Colorado. Given a weak capping inversion along with elevated
heating and jet dynamics, t-storms will develop west of the
Kansas state line by 2 to 3 pm and then move into Kansas. Bulk
shear values support supercells initially in far southwest
Kansas. However, 0-1 km SRH values were only about 50 m2/s2
given the absence of a warm front in southwest Kansas that would
result in backed winds and higher low level SRH. Very large
hail is likely with the initial supercells but it is uncertain
how long the cells with remain discrete. Given the strong
instability and deep veering wind profile, very large to giant
hail is possible through 5 pm. As the storms develop cold pools,
there should be a transition to outflow domination, with
damaging winds of 70-80+ mph and small hail over a large area.
These storms will be oriented north to south and sweeping
eastward across southwest and into central Kansas during the
evening.

Farther north, storm initiation may occur early this afternoon
along I-70. Low level shear is stronger in this area so the
tornado threat could be higher there.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 1214 PM CDT Sun May 19 2024

17Z obs and upper air analysis shows widespread low 60 dewpoints
along and ahead of the dryline which is located in the far
western Oklahoma panhandle. A cu field is starting to show up on
satellite near Clayton, NM which will be monitored over the next
couple of hours for storm initiation. CAMs have been consistent
with storms forming and intensifying just west of the CO-KS
border around 2 pm and quickly expanding and growing linear as
they move eastward. HRRR wind gusts have been showing 60-80 kt
wind potential at 10m starting near the K-25 corridor and
growing eastward through the late afternoon and evening for the
rest of southwest Kansas. Storm warnings will most likely
reflect this with WEA activation for 80+ mph destructive wind
threat. Another threat that will be monitored as the squall line
matures east of highway 83 is QLCS tornadoes. 0-3 km bulk shear
values are already SW at 35 kts east of highway 281 and are
expected to increase with the intensification of the low level
jet after 00Z. QLCS tornadoes will be very hard to have lead
time on warnings as they are usually quick spin ups and along
with the already destructive straight line wind threat
regardless if the winds are rotating or straight they will be
over 80 mph. The squall line should be out of DDC CWA by 03Z.

Lower confidence of a rogue supercell this evening is still in
play mainly in NW Oklahoma around Woodward however this could be
as far north as Coldwater-Medicine Lodge. If this happens with
the low level jet, the moisture, and instability...this
particular feature could have giant hail and supercell tornado
potential.

Monday most of the day will be the atmosphere recharging as we
should have a weak frontal boundary and southeast winds bringing
in the return of some moisture. By the late afternoon and
evening a shortwave trough is forecast to develop in northwest
to north central Kansas and we could see another round of some
strong to severe storms capable of hail and gusty winds.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 137 PM CDT Sun May 19 2024

Short long term discussion due to upcoming severe weather event
today. Main feature in the medium term model ensembles is a
large longwave trough over the western CONUS which will bring a
stronger cold front across Kansas Tuesday afternoon into
Wednesday. Most of the moisture and instability ahead of the
front will be in central Kansas and thus the severe weather
potential in southwest Kansas looks low. The longwave trough
hangs on in the central and northern plains through the late
workweek and with the upper level lows more in the northern
plains the storm threat will be mostly due to frontal passages
in northwest and north central Kansas Friday into Saturday.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1150 AM CDT Sun May 19 2024

Main weather event of interest will be an intense squall line
forecast to develop in eastern Colorado early this afternoon
and race across southwest Kansas. TEMPOs are included in the
TAF and we are expecting the line of storms to be around GCK and
LBL in the 22Z-00Z time frame, DDC and HYS in the 23-01Z time
frame. Downburst winds of 60+ kts are possible in this line of
storms (with some models showing as high as 75+kt gusts) as they
move over the airport and take off and landing is not advised
when the line is moving through. The line should be out of
southwest Kansas by 03Z. Low clouds are forecast to develop for
DDC and HYS between 10-14Z where we could see cloud ceilings
drop to IFR flight category.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Finch
SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, May 19, 1:16 AM CST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
216 AM CDT Sun May 19 2024

KSZ030-031-043>046-061>066-074>081-084>090-200730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
216 AM CDT Sun May 19 2024 /116 AM MDT Sun May 19 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Sunday.

Numerous thunderstorms are expected Sunday afternoon and
evening. Some storms are expected to be severe with large hail
and damaging winds.

The highest risk of straight line wind damage will be east of
Dodge City Sunday evening, where gusts of 60-90 mph are expected.

.DAYS TWO THROUGH SEVEN...Monday through Friday.

Additional, more isolated severe thunderstorms are possible
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required after 4 pm Sunday.

Turner

In the hours before

Special weather statement, May 19, 12:29 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
129 PM CDT Sun May 19 2024

KSZ030-031-045-191900-
Trego KS-Ellis KS-Ness KS-
129 PM CDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL NESS...CENTRAL
TREGO AND WEST CENTRAL ELLIS COUNTIES THROUGH 200 PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Trego Center, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Trego Center around 135 PM CDT.

Other locations in the path of this storm include Ogallah and Riga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3863 9994 3880 10012 3913 9973 3889 9941
TIME...MOT...LOC 1829Z 229DEG 40KT 3877 9996

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SPRINGER

The radar

The Dodge City radar (KDDC), 125 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

16 hail, 16 thunderstorm wind. Local standard time, as filed.

Hail, Trego

When
May 19, 1:00 PM CST
Where
Trego County, 5.92 mi E of Trego Center
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.880, -99.790

Hail, Ellis

When
May 19, 1:25 PM CST
Where
Ellis County, 0.88 mi NW of Ellis
Measured
2 in hail
Reported by
Public
Coordinates
38.940, -99.560

Hail, Trego

When
May 19, 1:25 PM CST
Where
Trego County, 1.61 mi E of Riga
Measured
1.75 in hail
Reported by
Public
Coordinates
38.950, -99.600

Hail, Ellis

When
May 19, 1:30 PM CST
Where
Ellis County, 0.88 mi NE of Ellis
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
38.940, -99.540

Hail, Ellis

When
May 19, 1:35 PM CST
Where
Ellis County, 0.69 mi S of Ellis
Measured
1.5 in hail
Reported by
Public
Coordinates
38.920, -99.550

Hail, Ellis

When
May 19, 1:45 PM CST
Where
Ellis County, 0.69 mi N of Ellis
Measured
2.5 in hail
Reported by
Public
Coordinates
38.940, -99.550

Hail, Ellis

When
May 19, 1:58 PM CST
Where
Ellis County, 2.34 mi SSW of Hays
Measured
1.75 in hail
Reported by
Public
Coordinates
38.840, -99.340

Hail, Ellis

When
May 19, 2:00 PM CST
Where
Ellis County, 1.48 mi NNW of Hays
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.890, -99.330

Hail, Ellis

When
May 19, 2:01 PM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.880, -99.320

Hail, Ellis

When
May 19, 2:02 PM CST
Where
Ellis County, 2.76 mi S of Hays
Measured
2.25 in hail
Reported by
Public
Coordinates
38.830, -99.320

Hail, Ellis

When
May 19, 2:05 PM CST
Where
Ellis County, 1.28 mi WNW of Hays
Measured
2.5 in hail
Reported by
Public
Coordinates
38.880, -99.340

Hail, Ellis

When
May 19, 2:10 PM CST
Where
Ellis County, 0.88 mi SE of Hays
Measured
2.25 in hail
Reported by
Emergency Manager
Coordinates
38.860, -99.310

Hail, Ellis

When
May 19, 2:18 PM CST
Where
Ellis County, 0.88 mi SW of Victoria
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.840, -99.160

Hail, Ellis

When
May 19, 2:18 PM CST
Where
Ellis County, 0.69 mi N of Victoria
Measured
1.5 in hail
Reported by
Public
Coordinates
38.860, -99.150

Thunderstorm Wind, Ellis

When
May 19, 2:30 PM CST
Where
Ellis County, Catharine
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.930, -99.220

Tree damage was observed.

Thunderstorm Wind, Grant

When
May 19, 3:15 PM CST
Where
Grant County, Ulysses Arpt
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
37.600, -101.370

Thunderstorm Wind, Seward

When
May 19, 3:48 PM CST
Where
Seward County, 0.55 mi W of Hayne
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.100, -100.810

Thunderstorm Wind, Finney

When
May 19, 3:50 PM CST
Where
Finney County, 0.69 mi S of Garden City
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.960, -100.870

Thunderstorm Wind, Finney

When
May 19, 3:54 PM CST
Where
Finney County, 0.88 mi SE of (Gck)garden City Arpt
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
37.920, -100.720

Thunderstorm Wind, Meade

When
May 19, 4:01 PM CST
Where
Meade County, 6.22 mi N of Plains
Measured
53 kt (61 mph) measured gust
Reported by
Storm Chaser
Coordinates
37.360, -100.600

Thunderstorm Wind, Ford

When
May 19, 4:26 PM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

Thunderstorm Wind, Clark

When
May 19, 4:39 PM CST
Where
Clark County, 11.48 mi SSW of Minneola
Measured
78 kt (90 mph) measured gust
Reported by
Public
Coordinates
37.280, -100.060

Thunderstorm Wind, Ford

When
May 19, 4:45 PM CST
Where
Ford County, 1.29 mi ENE of Windthorst
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.780, -99.610

A branch of 14 inches in diameter was blown down. Several other branches of a similar size were also on the ground.

Thunderstorm Wind, Hodgeman

When
May 19, 4:45 PM CST
Where
Hodgeman County, 9.36 mi SSE of Hanston
Measured
65 kt (75 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
38.000, -99.640

The wind was estimated at 70-80 mph from outflow ahead of incoming storms. A 16-18 inch round live tree broke off and fell on the house with only minor damage. There was an old garage with part of the roof torn off.

Thunderstorm Wind, Ford

When
May 19, 4:53 PM CST
Where
Ford County, 3.57 mi WSW of Kingsdown
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.510, -99.810

Hail, Ford

When
May 19, 4:55 PM CST
Where
Ford County, Bucklin
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.550, -99.630

Hail, Ford

When
May 19, 4:57 PM CST
Where
Ford County, Bucklin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.550, -99.630

Thunderstorm Wind, Edwards

When
May 19, 5:15 PM CST
Where
Edwards County, 1.49 mi SSW of Belpre
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.930, -99.110

Thunderstorm Wind, Edwards

When
May 19, 5:17 PM CST
Where
Edwards County, 4.41 mi E of Belpre
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.960, -99.020

High winds of 75 mph was reported with storms.

Thunderstorm Wind, Ness

When
May 19, 5:23 PM CST
Where
Ness County, 6.48 mi E of Brownell
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.620, -99.610

A wind gust of 60 mph was reported.

Thunderstorm Wind, Pratt

When
May 19, 5:50 PM CST
Where
Pratt County, Pratt Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.700, -98.750

Thunderstorm Wind, Pratt

When
May 19, 5:55 PM CST
Where
Pratt County, 0.69 mi S of Iuka
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.720, -98.730

A wind gust of 75 mph was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191697, 1191698, 1191699, 1191700, 1191701, 1191703, 1191704, 1191705, 1191707, 1191708, 1191710, 1191711, 1191712, 1191713, 1191715, 1191716, 1191717, 1191718, 1191719, 1191720, 1191721, 1191722, 1191724, 1191727, 1191729, 1191730, 1191731, 1191733, 1191734, 1191735, 1191736, 1191738.